Heparin-induced thrombocytopenia: is it a graft-threatening complication?

Abstract

Heparin-induced thrombocytopenia (HIT), a prothrombotic complication of heparin therapy, can lead to serious thromboembolic events and cause significant morbidity and mortality. We aim to study the prevalence of HIT in the transplant population at our institute. This is a retrospective, single-center study which looked into the transplant database over a 25-year period. In patients with clinical suspicion of HIT, the 4T score was used, and laboratory tests such as ELISA HIT antibody and functional serotonin release assay, along with clinical manifestation of thromboembolic events were reviewed. Medical records of 2800 patients who underwent transplantation from January 1985 to December 2010 were reviewed. HIT antibody assay was performed in 262 patients from this group in which HIT was suspected. Of these, only 48 patients were HIT antibody positive along with moderate to high 4T score. The mean 4T score was 6.75 ± 1.4. Thrombotic complications were seen in 11 patients, with the highest in cardiac transplant recipients. Direct thrombin inhibitor (DTI) therapy was used in only eight patients who had thrombotic event. No other complications or mortality was reported in any of the HIT antibody-positive transplant patients. To our knowledge, this is the first study of its kind that has shown very low incidence of HIT in the transplant population except for in cardiac transplant recipients.

DOI: 10.1111/tri.12051

Cite this paper

@article{Hassan2013HeparininducedTI, title={Heparin-induced thrombocytopenia: is it a graft-threatening complication?}, author={Syed Almashoor Hassan and Waqas T Qureshi and Ami Badami and Dania Khoulani and Chetan Mittal and Syed Amer and Zaid Alirhayim and P . I . Kuriakose}, journal={Transplant international : official journal of the European Society for Organ Transplantation}, year={2013}, volume={26 4}, pages={385-91} }